Alert archive / Nevada / Red Flag Warnings in 2019

Red Flag Warning 6, NWS Las Vegas, NV

August 7, 2019Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Aug 7, 2019, 2:24 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Aug 7, 2019, 2:00 PM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2019, 2:24 AM PDT (09:24 UTC)
In effect from
Aug 7, 2019, 2:00 PM PDT
Expired
Aug 8, 2019, 3:47 AM PDT
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3232 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS85 KVEF 070924
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
224 AM PDT Wed Aug 7 2019

.An incoming disturbance will increase the chances for
thunderstorms to develop across the southern Sierra Nevada and
move into Esmeralda and Nye counties Wednesday afternoon through
early Thursday morning. With the dry atmosphere near the surface,
very little rain is expected associated with these thunderstorms
and thus cloud to ground lightning may result in multiple fire
starts due to the very dry nature of area fuels in Esmeralda and
Nye counties.

NVZ460-072100-
/O.UPG.KVEF.FW.A.0004.190807T2100Z-190808T1200Z/
/O.NEW.KVEF.FW.W.0006.190807T2100Z-190808T1200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
224 AM PDT Wed Aug 7 2019

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
PDT THURSDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 460...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 5 AM PDT
Thursday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Nevada...Fire weather zone 460.

* TIMING...Wednesday afternoon through early Thursday morning.

* THUNDERSTORMS...Mainly across Esmeralda County. These will 
  likely produce very little wetting rainfall but should 
  contain cloud to ground lightning.

* HUMIDITY...Near 15 percent.

* IMPACTS...Dry lightning causing the rapid development of 
  fires due to very dry fuels. The area of highest impact will 
  be higher elevations where fuels are more plentiful and cured 
  for fire starts.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
2 follow-up statements
835 
WWUS85 KVEF 072039
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
139 PM PDT Wed Aug 7 2019

.An incoming disturbance will increase thunderstorm chances 
across the southern Sierra and portions of Esmeralda and Nye 
counties through early Thursday morning. Very little rain is 
expected to be associated with these thunderstorms leading to
increasing potential for fire starts due to lightning across 
Esmeralda County and portions of Nye County.

NVZ460-081200-
/O.CON.KVEF.FW.W.0006.190807T2100Z-190808T1200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
139 PM PDT Wed Aug 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY FOR
DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 460...

* AFFECTED AREA...In Nevada...Fire weather zone 460.

* TIMING...through early Thursday morning.

* THUNDERSTORMS...Mainly across Esmeralda County. Wetting rains
  are unlikely and lightning from any storms that develop will
  increase the potential for fire starts from cloud to ground
  lightning. 

* HUMIDITY...Near 15 percent.

* IMPACTS...Fire starts from dry lightning and fire spread from
  gusty winds associated with the thunderstorms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
017 
WWUS85 KVEF 081047
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
347 AM PDT Thu Aug 8 2019

NVZ460-081200-
/O.CAN.KVEF.FW.W.0006.000000T0000Z-190808T1200Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
347 AM PDT Thu Aug 8 2019

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS FOR FIRE
WEATHER ZONE 460...

The National Weather Service in Las Vegas has cancelled the Red
Flag Warning for Nevada Fire Weather Zone 460. Only a few 
lightning strikes have occurred over eastern Esmeralda County 
overnight and any additional lightning coverage this morning will
be minimal. Thunderstorms will be possible this afternoon but 
humidity values are forecast to be above 20 percent and chances 
for wetting have increased.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 6, 9:13 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Aug 6, 9:13 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
913 PM PDT Tue Aug 6 2019

.SYNOPSIS...Increase monsoon moisture this week will continue the
possibility of showers and isolated thunderstorms through Thursday
before becoming more dry and mild into the weekend. Main concern
this week is dry lightning across Esmeralda County has led to the
issuance of a Fire Weather Watch for Wednesday afternoon and
early Thursday morning. Otherwise, gusty outflow winds and cloud
to ground lightning may be possible with the stronger
thunderstorms that develop through Thursday.

&&

.UPDATE...Line of elevated showers and associated gusty winds
currently aligned from along the Hualapai Mountains NNW to Moapa
continues lifting to the northeast. Winds west of this line are
surprisingly calm. The HRRR and HRRR-Experimental are coming
together for tomorrow, pretty much meeting right in the middle of
the two for the 00Z run. This indicates a bit more
confidence/coverage of thunderstorms for tomorrow, mainly on the
higher terrain of southern Clark, San Bernardino, and Mohave
counties. Have started nudging PoPs for tomorrow upward through
00Z to account for these trends. PWATs are currently up over 1
inch, with the limiting factor for flash flooding potential the
still dry low-levels and only modest mid-level lapse rates.

&&

.SHORT TERM...through Thursday.
So far this afternoon, very little in the way of measurable
rainfall has been observed so far with the returns so far on
radar. The area is very much lacking of appreciable instability
this afternoon and resulting in not enough precipitation intensity
to break through the dry low level atmosphere. Wind observations
are showing a response due to the virga generation as KDRA is
showing gusts over 40 mph. This will likely be the main concern
today as well as tomorrow and Thursday as the atmosphere below 700
mb shows little moistening with this monsoonal push.

Beginning tomorrow, an upper level shortwave will push northward
and be the catalyst for thunderstorm development across the
southern Sierra Nevada but still only tapping into the elevated
moisture and instability. The concern here is the development of
dry lightning across Esmeralda county and areas north where fuels
are critically dry according to fuel analysis, especially in the
higher terrain according to local fuel analysts. Thus, went ahead
and followed suit with REV and issued a Fire Weather Watch for the
Wednesday afternoon and overnight time frame where the best
chances for this development is expected.

Elsewhere Wednesday, overall instability is expected to be higher
and thunderstorm chances will be better, especially across
northwest Arizona and southern Nevada. HREF analysis shows much
more convective, yet still isolated, storm development during peak
heating time. Additionally, effects from the aforementioned
shortwave and jet acceleration farther west should help aid in
lifting as well. Gusty outflow winds will be the main concern with
this development Wednesday afternoon and evening.

The last day of precipitation chances will be Thursday before
moisture finally begins to exit the area Friday.

.LONG TERM...Friday through early next week.
Moisture will begin shifting eastward Friday as PWATs finally
decrease below 1" west of the Colorado River by mid day Friday. A
low off the coast of California will push onshore and shift flow
to the southwest. Much drier air will mix efficiently to the
surface and 20-30 mph winds along with it during the afternoon.
Min RH values will likely be well within critical fire weather
thresholds due to the loss of our cloud cover and moisture, but
confidence is not yet high enough on wind magnitudes. We will be
watching Friday closely for any need for fire weather highlights
or headlines.

Weekend weather looks relatively benign as we enjoy the effects of
the aforementioned low shifting to our north and continuing to
push monsoon moisture to the east. This will also serve to keep
thicknesses rather stable and keep high temps from rising much
beyond seasonal normals. Many desert veterans will think this to
be a pleasant weekend no doubt.

Moving into the next week, still seeing run to run inconsistency
in the deterministic runs but ensemble depictions seem to favor
keeping the monsoon high either east or the overall pattern more
zonal through the next week. CPC outlooks still agree with the
below normal precip expectations and above normal temperatures for
the 8-14 day outlook.

&&

.FIRE WEATHER...A disturbance tomorrow will increase thunder
chances across northwest Arizona and southern Nevada as well as
the Sierra range. Latter storm development will likely contain
very little rainfall at least initially but produce cloud to
ground lightning which, combined with very dry fuels, may result
in multiple fire starts. Thus, a Fire Weather Watch has been
issued for zone 460 including Esmeralda and parts of Nye county to
highlight this potential risk.

Storm development is expected again Thursday afternoon but farther
north and likely with more potential for wetting rains associated
with it. On Friday, much drier and breezy conditions will warrant
elevated fire weather conditions during the afternoon hours. Wind
fields are expected to be much lighter over the weekend resulting in
lesser chances for fire weather concerns.
&&

.AVIATION...For McCarran...Wind speeds will be less than 8 kts the
rest of night under a westerly direction. Light and variable winds
in the morning are expected to briefly turn more easterly between 16-
19z with speeds remaining 7 kts or less. Winds after 19z are
expected to be more southerly with speeds around 10-12 kts. Isolated
showers or thunderstorms possible tomorrow afternoon on the higher
terrain west, north and southeast of the terminal. Not confident
enough to include any mention in the forecast at this time.
Actually, there may be a higher probability that outflow winds
would impact the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...A few light showers possible overnight with localized
CIGS around 12 kft. Typical nocturnal drainage winds overnight. By
late morning Wednesday, winds should start developing from a
southerly direction with speeds increasing to 5-15 kts. Isolated
showers and thunderstorms are tomorrow afternoon and evening. Not
confident enough to include any mention in the forecasts at this
time. Actually, there may be a higher probability that outflow
winds would impact the terminals.

&&

.SPOTTER INFORMATION STATEMENT...Monsoon moisture and daytime
sunshine will combine to producing increasing thunderstorms
through Thursday. Spotter activation may be needed later in the
week as confidence increases in the possibility of more widespread
thunderstorm activity.
&&

UPDATE...Steele
SYNOPSIS/SHORT/LONG/FIRE...TB3
AVIATION...Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:04 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Red Flag Warnings in Nevada, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.